Skip to Main Content

++

Poisoning and Overdose

++
++
++

After being fired from his job, a 35-year-old man attempts suicide by drinking from a bottle labeled “insecticide.” Three hours later, emergency medical services (EMS) bring him into the emergency department (ED). He is extremely diaphoretic, drooling, and vomiting. He is awake, but confused. His vital signs include a blood pressure (BP) of 170/90 mm Hg, heart rate (HR) of 55 beats/minute, respiratory rate (RR) of 22 breaths/minute, temperature of 98.6°F, and oxygen saturation of 95% on room air. Physical examination demonstrates pinpoint pupils. You note crackles and wheezing on lung examination. Which of the following is the most appropriate therapy?

++
++
++

a. Naloxone

++
++

b. N-acetylcysteine (NAC)

++
++

c. Atropine and pralidoxime (2-PAM)

++
++

d. Flumazenil

++
++

e. Physostigmine

+
++

The answer is c. The patient drank an insecticide. The two most common classes of insecticides are organophosphate compounds (ie, malathion) and carbamates (ie, sevin). Organophosphates inhibit acetylcholinesterase, the enzyme responsible for the breakdown of acetylcholine. The patient is having a “cholinergic crisis.” Overstimulation of muscarinic and nicotinic receptors leads to his symptoms, commonly remembered by the mnemonics SLUDGE (salivation, lacrimation, urination, defecation, gastrointestinal upset, emesis) or DUMBBELS (defecation, urination, miosis, bronchospasm, bronchorrhea, emesis, lacrimation, salivation). The treatment for organophosphate toxicity is atropine and pralidoxime (2-PAM). Atropine is an anticholinergic; therefore, it competitively inhibits the excess acetylcholine, both peripherally and in the central nervous system (CNS). The dose of atropine is not limited to 3 mg as it is in advanced cardiac life support (ACLS) guidelines and should be dosed to dry secretions. Pralidoxime works to cause acetylcholinesterase to start working again, which causes acetylcholine levels to go down, reversing the toxicity.

++

Naloxone (a) is used to reverse opiate (ie, heroin) overdoses. NAC (b) is used in acetaminophen overdoses. Flumazenil (d) is a benzodiazepine antagonist but may lead to seizures. Physostigmine (e) is a reversible cholinesterase inhibitor. Its effect is to increase acetylcholine in the pre- and postsynaptic junctions. This will worsen the patient's condition by exacerbating the cholinergic syndrome.

++
++
++

A 19-year-old man is brought to the ED by EMS after he was found lying on the floor at a dance club. EMS states that the patient seemed unconscious at the dance club, but as soon as they transferred him onto the gurney, he became combative. Upon arrival in the ED, his BP is 120/65 mm Hg, HR is 75 beats/minute, RR is 12 breaths/minute, temperature is 98.9°F, and oxygen saturation is 98% on room air. On physical examination, his pupils are midsized, equal, and reactive to light. ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.